Missouri, 2003

Hail in Missouri, April 4, 2003

April 4, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 2:30 AM CST, 12 hours 30 minutes earlier.

Area forecast discussion, Apr 4, 2:30 AM CST, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST FRI APR 4 2003

FORECAST CONCERNS: THUNDERSTORM DEVELOPMENT TODAY. PRECIPITATION
OVER THE WEEKEND.

ON THE NOSE OF A 45 KT LOW LEVEL JET AND SURFACE COLD FRONT...SEVERE
THUNDERSTORMS DEVELOPED OVER NORTHEASTERN KANSAS PRIOR TO MIDNIGHT.
THE STRONG CAP PREVENTED THUNDERSTORM DEVELOPMENT OVER OUR REGION
WHICH SHOULD BE THE RULE THROUGH NOON AS THE MAIN DYNAMICS REMAIN
NORTH OF THE AREA. ANOTHER ASPECT IS THE DRIER MID LEVEL
ENTRAINMENT WHICH SHOULD ALSO PRECLUDE THUNDERSTORM DEVELOPMENT OVER
THE WESTERN ONE HALF OF THE CWA.

A WEAKENING CAP AND THE MAIN UPPER LEVEL TROUGH/SURFACE FRONT SHOULD
ALLOW FOR SOME DEVELOPMENT OVER THE EASTERN FORECAST AREA WITH
SEVERE THUNDERSTORM POTENTIAL STILL POSSIBLE. THE ETA SEEMS TO HAVE
THE BETTER HANDLE NEAR THE SURFACE SO WILL LEAN TOWARD THIS SCENARIO
DURING THE SHORT TERM PERIOD WHICH MEANS CONCENTRATING THE HIGHEST
POPS IN SOUTH CENTRAL MISSOURI TODAY AND EARLY THIS EVENING.
ELSEWHERE WILL HOLD ON WITH 30S WITH 10% OR LESS WEST OF
SPRINGFIELD.

OVERALL THE MAIN UPPER LEVEL PATTERN CONTINUES THE THREAT OF A
STRONG MID LEVEL SHORT WAVE AND STRONG SURFACE FEATURES COMBINING TO
PRODUCE A SIGNIFICANT RAINFALL EVENT BY LATE SATURDAY INTO SUNDAY.
IT SHOULD TAPER OFF BY SUNDAY NIGHT WITH SOME RESIDUAL SHOWERS
POSSIBLE ON MONDAY AS THE MAIN SYSTEM MOVES OFF TO THE NORTHEAST.

BOTH THE GFS/ETA ARE SHOWING A SIGNIFICANT AMOUNT OF QPF WITH THIS
SYSTEM WHICH CERTAINLY SEEM POSSIBLE WITH THE STRONG UPPER LEVEL
DYNAMICS AND DEEPER MOISTURE PROG FOR THE REGION. ONE DIFFERENCE
BETWEEN THE MODELS TO NOTE IS THE GFS HAS THE SURFACE FEATURES
FURTHER NORTHWARD WHICH ALLOWS THE EXTREME SOUTHERN PART OF MISSOURI
IN THE WARM SECTOR. THE ETA KEEPS THE MEAN FLOW OUT OF THE
EAST/NORTHEAST WITH THE SURFACE LOW IN ARKANSAS. IF THE GFS IS
RIGHT...THIS WILL LEAD TO THE POSSIBILITY OF SEVERE THUNDERSTORMS IF
ENOUGH WARM AIR IS ALLOWED TO FILTER NORTHWARD INTO THE FORECAST
AREA. WILL HIGHLIGHT THE HWO THIS MORNING ON THIS SCENARIO.
OTHERWISE THE PATTERN CHANGES WHICH ALLOWS FOR A RIDGE TO BUILD OVER
THE REGION AND WARMER TEMPERATURES BY MID TO LATE WEEK.

ISC GRIDS ALREADY SENT.

...SGF...
MO...NONE
KS...NONE

JLT
Hazardous weather outlook, Apr 4, 1:05 PM CST, 1 hour 55 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS...MAIN HAZARDS LARGE HAIL AND DAMAGING WINDS.

  AREAS AFFECTED AND TIMING:

ALL OF CENTRAL AND SOUTHERN MISSOURI EAST OF A COLD FRONT THAT
EXTENDS FROM OSCEOLA TO JOPLIN. COUNTIES ALONG AND NORTH OF A LINE
FROM GREENFIELD TO ROLLA WILL HAVE THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WHERE THE ATMOSPHERE IS EITHER NOT CAPPED OR JUST
WEAKLY CAPPED.

  DISCUSSION:

A STRONG COLD FRONT WILL MOVE EAST THROUGH THE REGION THIS
AFTERNOON. THE ATMOSPHERE IS CAPPED OVER SOUTHERN MISSOURI EARLY
THIS AFTERNOON...BUT IN CENTRAL MISSOURI THE AREAS IS ONLY WEAKLY
CAPPED. ISOLATED SHOWERS HAVE ALREADY BEGUN TO DEVELOP ALONG THE
FRONT FROM WARSAW TO JUST NORTH OF CASSVILLE. DAYTIME HEATING WILL
FURTHER ERODE THE CAP THIS AFTERNOON ALLOWING STRONG TO SEVERE
STORMS TO DEVELOP. GIVEN THE THERMODYNAMIC AND WIND
PROFILES...SUPERCELLS WITH DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS. WHILE AN ISOLATED TORNADO CANNOT BE
RULED OUT...DEWPOINT DEPRESSIONS OF 20 DEGREES WILL NOT BE CONDUCIVE
TO OVERALL TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL DEVELOP IN THE SOUTHERN PLAINS LATE SATURDAY
AHEAD OF ANOTHER STORM SYSTEM. THE STORMS WILL DEVELOP INTO A
COMPLEX OF STORMS ALONG A WARM FRONT AND MOVE NORTHWARD INTO
SOUTHWEST MISSOURI LATE SATURDAY NIGHT AND INTO THE ENTIRE AREA ON
SUNDAY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL.

COLD AIR WILL MOVE INTO THE AREA EARLY NEXT WEEK AND NIGHTTIME
TEMPERATURES WILL FALL TO THE UPPER 20S AND LOWER 30S IN MANY AREAS
EARLY TUESDAY AND WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY
NORTH AND NORTHEAST OF SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Special weather statement, Apr 4, 12:06 PM CST, 2 hours 54 minutes before
MOZ055>058-067>071-078>081-089-042300-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 85...IN
EFFECT UNTIL 500 PM CST FRIDAY AFTERNOON. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...LACLEDE...
MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI AND ST. CLAIR.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...LEBANON...OSAGE BEACH...ROLLA AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

BOOKBINDER
Special weather statement, Apr 4, 2:40 PM CST, 20 minutes before
MOZ055>058-067>071-078>081-089-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CST FRI APR 4 2003

TORNADO WATCH NUMBER 85 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...MORGAN...POLK AND
ST. CLAIR.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE
BOLIVAR...CAMDENTON...OSAGE BEACH AND STOCKTON. A COLD FRONT HAS
CLEARED THROUGH THE PREVIOUSLY MENTIONED COUNTIES...AND THEREFORE
THE THREAT FOR SEVERE WEATHER HAS ENDED.

FURTHER EAST...TORNADO WATCH NUMBER 85 REMAINS IN EFFECT UNTIL 500
PM CST FRIDAY AFTERNOON...FOR THE FOLLOWING COUNTIES IN MISSOURI:

LACLEDE...MARIES...MILLER...PHELPS AND PULASKI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT LEONARD WOOD...LEBANON
AND ROLLA. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES IN AND CLOSE TO THE WATCH AREA.
WIDELY SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG AN ELDON TO
CASSVILLE LINE. THESE STORMS MAY BECOME SEVERE AS THEY TRACK RAPIDLY
TO THE EAST AT 50 MPH.

BOOKBINDER

The radar

The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laclede

When
April 4, 3:00 PM CST
Where
Laclede County, 2 mi W of Lebanon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.683, -92.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351293.